Alert archive / Colorado / Tornado Warnings in 2003
Tornado Warning 6, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Apr 30, 2003, 2:28 PM MDT for Cheyenne County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2003, 2:28 PM MDT (20:28 UTC)
- Expired
- Apr 30, 2003, 3:15 PM MDT
- In force
- 47 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Cheyenne County, CO
The radar
The Goodland radar (KGLD), 91 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -79 J/kg
- Mixed-layer LCL
- 984 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -12 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
454 WFUS53 KGLD 302028 TORGLD COC017-302115- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GOODLAND KS 229 PM MDT WED APR 30 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * TORNADO WARNING FOR... CHEYENNE COUNTY IN EAST CENTRAL COLORADO * UNTIL 315 PM MDT * AT 229 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO OVER NORTH CENTRAL CHEYENNE COUNTY...OR ABOUT 26 MILES SOUTHEAST OF FLAGLER...MOVING EAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. A TORNADO WARNING MEANS THAT A TORNADO HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS TORNADO...SEEK SHELTER NOW LAT...LON 3903 10291 3888 10289 3889 10220 3904 10222 STASSER $$
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Apr 30, 2:54 AM MDT, 11 hours 34 minutes earlier.
Area forecast discussion, Apr 30, 2:54 AM MDT, 11 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 254 AM MDT WED APR 30 2003 FORECAST CONCERN IS THE CHANCE OF PRECIPITATION ACROSS THE REGION OVER THE NEXT COUPLE OF DAYS AS THE LOW OVER NORTHERN CALIFORNIA MOVES EAST OF THE ROCKIES. THE UPPER LOW IS BEGINNING TO MOVE INLAND AS A SHORT WAVE TROUGH AHEAD OF THE MAIN LOW EJECTS EAST OF THE ROCKIES...SPAWNING THUNDERSTORMS ACROSS THE TRI-STATE REGION. LOW LEVEL MOIST UPSLOPE NORTHEAST FLOW IS PRODUCING AREAS OF FOG NORTH OF THE FRONTAL BOUNDARY DRAPED ACROSS NORTHERN KANSAS. WILL CONTINUE TO USE A BLEND OF THE ETA AND GFS. THE UPPER FLOW FLATTENS THROUGH THURSDAY AS THE UPPER LOW MOVES THROUGH THE RIDGE OVER THE PLAINS. THE ASSOCIATED SURFACE LOW FORMS OVER THE PANHANDLE REGION AND MOVES ALONG THE OKLAHOMA AND KANSAS BORDER THROUGH THURSDAY MORNING. SURFACE HIGH PRESSURE MOVES OVER THE REGION ON THURSDAY WITH THE UPPER RIDGE REDEVELOPING OVER THE ROCKIES ON FRIDAY. THE UPPER RIDGE REMAINS OVER THE PLAINS WITH A SURFACE LEE TROUGH FORMING AS THE PATTERN AMPLIFIES ON SATURDAY AHEAD OF THE NEXT UPPER TROUGH DUE THROUGH THE REGION ON SUNDAY. WILL PUT IN A 40 PERCENT CHANCE OF THUNDERSTORMS AND SHOWERS ACROSS MUCH OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING AND A 30 PERCENT CHANCE OF THUNDERSTORMS AND SHOWERS LATE THURSDAY AFTERNOON AND EVENING FOR THE WESTERN HALF OF THE FORECAST AREA. .GLD...NONE. LOCKHART
Hazardous weather outlook, Apr 30, 10:35 AM MDT, 3 hours 53 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT WED APR 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND A FEW ISOLATED THUNDERSTORMS WILL BE FOUND THIS AFTERNOON AND EARLY EVENING ASSOCIATED WITH A WEAK DISTURBANCE ALOFT. THE ACTIVITY WILL BE CONCENTRATED IN YUMA COUNTY COLORADO AND IN EXTREME SOUTHWEST NEBRASKA. DRIER AND SLIGHTLY COOLER AIR IN THE LOWER LEVELS WILL KEEP THE ACTIVITY BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A FEW SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS ON THURSDAY AND FRIDAY...MAINLY IN THE WESTERN PORTION OF THE TRI STATE AREA...AS STORMS THAT FORM ON THE HIGHER TERRAIN NEAR THE FRONT RANGE SLOWLY MIGRATE EASTWARD AND THEN WEAKEN AFTER SUNSET. THE PROBABILITY OF SEVERE WEATHER APPEARS LOW AT THE PRESENT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JDK
In the hours before
Local storm report, Apr 30, 12:08 PM MDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1200 AM 9 E IDALIA CO .75 INCH HAIL
04/30/03 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Apr 30, 12:10 PM MDT, 2 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1210 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1205 AM BENKELMAN NE .75 INCH HAIL
04/30/03 DUNDY REPORTED BY STORM
SPOTTER. 0.43 STORM
TOTAL PRECIP.Local storm report, Apr 30, 1:49 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
149 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM WILD HORSE CO TORNADO
04/30/03 CHEYENNE WALL CLOUD. REPORTED BY
STORM SPOTTER.Local storm report, Apr 30, 1:51 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT WED APR 30 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0134 PM 13 NNW WILD HORSE CO TORNADO
04/30/03 CHEYENNE WALL CLOUD. REPORTED BY
STORM SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 9:07 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 68 min |
| Apr 29, 10:13 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 62 min |
| Apr 29, 11:53 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 67 min |
| Apr 30, 1:27 PM MDT | Tornado Warning | GLD | Cheyenne, Kit Carson | 48 min |
| Apr 30, 2:12 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 63 min |
| Apr 30, 3:15 PM MDT | Tornado Warning | GLD | Cheyenne | 45 min |
Nearby
Tornado Warnings in Colorado, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.